Texas, 2004

Tornado in Texas, November 23, 2004

November 23, 2004 · NWS LCH · 1 event in 1 county or zone

A second tornado touched down in northeastern Hardin County, was was witnessed by many people. Residents could see both tornadoes on the ground for a brief time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A second tornado touched down in northeastern Hardin County, was was witnessed by many people. Residents could see both tornadoes on the ground for a brief time. One elderly woman was killed when several large trees fell on the mobile home she was in. Between 10 and 20 homes were damaged or destroyed, mainly near Highway 92 near the Hardin-Tyler county line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Nov 23, 2:15 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Nov 23, 2:15 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
215 PM CST TUE NOV 23 2004

...LOOKS LIKE A STORMY NIGHT ALONG WITH THE POSSIBILITY OF SEVERE
WEATHER...

.SYNOPSIS...MSAS SURFACE ANALYSIS SHOWS A LOW DEVELOPING IN CENTRAL
TEXAS WITH A WARM FRONT EXTENDING EAST-NORTHEAST INTO NORTHERN
LOUISIANA AND CENTRAL MISSISSIPPI. MEANWHILE...WATER VAPOR IMAGERY
SHOWS UPPER LEVEL LOW IN EASTERN NEW MEXICO MOVING OFF TO THE
NORTHEAST. JET STREAK ALSO SEEN MOVING ACROSS NORTHERN OLD MEXICO
INTO CENTRAL TEXAS. EARLIER RAOBS FROM MEXICO INDICATED WINDS WERE
IN EXCESS OF 100 KTS WITH THIS JET STREAK. SPECIAL 18Z UPPER AIR
SOUNDING CONTINUES TO SHOW A VERY MOIST AND UNSTABLE ENVIRONMENT IN
PLACE. CAPE OVER 2700 J/KG WITH LI (-9)...MEANWHILE PWAT OVER 1.6
INCHES...ABOUT TWICE THE NORMAL.

RADAR INDICATES ONE WAVE OF SHOWERS AND THUNDERSTORMS HAS NOW MOVED
NORTH OF THE FORECAST AREA. FURTHER WEST...SHOWERS AND
THUNDERSTORMS ALONG WITH GOOD CU BUILD UP IS NOTED OVER CENTRAL AND
EAST CENTRAL TEXAS.

SPC HAS JUST RE-ISSUED THE TORNADO WATCH FOR THE WESTERN PORTIONS OF
THE FORECAST AREA UNTIL 9 PM. EXPECT MORE WATCHES WILL LIKELY BE
ISSUED LATER TONIGHT AS AREA REMAINS IN A MODERATE RISK FOR SEVERE
WEATHER.

&&

.DISCUSSION...UPPER LEVEL STORM SYSTEM WILL EJECT NORTHEASTWARD
TONIGHT INTO THE MID MISSISSIPPI VALLEY. MEANWHILE...SURFACE LOW IS
EXPECTED TO INTENSIFY IN RESPONSE TO THIS SYSTEM AND MOVE
NORTHEASTWARD INTO SOUTHERN ARKANSAS...THEN NORTHERN
MISSISSIPPI/WESTERN TENNESSEE. THE GREATEST RISK FOR TORNADO ACTIVITY
WILL BE CLOSER TO WHERE THE SURFACE LOW INTERSECTS WITH THE WARM
FRONT...NORTH OF THE FORECAST AREA.

STILL LOW LEVEL JET WILL BE INCREASING TONIGHT...AS SURFACE LOW
INTENSIFIES...WITH WINDS SPEEDS IN EXCESS OF 40 KNOTS...PROVIDING
GOOD SHEAR VALUES. ALSO...LEFT FRONT EXIT REGION OF 100-125 KT JET
WILL ALSO MOVE NEAR THE FORECAST AREA OVERNIGHT PROVIDING
GOOD DIFLUENCE ALOFT. MEANWHILE...SQUALL LINE IS EXPECTED TO DEVELOP
LATE THIS AFTERNOON ALONG THE DRY-LINE/COLD FRONT IN EASTERN TEXAS.
THIS SQUALL LINE IS EXPECTED TO MOVE INTO THE FORECAST AREA
(SOUTHEAST TEXAS) LATE THIS EVENING...THEN THROUGH THE FORECAST AREA
DURING THE OVERNIGHT. WITH THE INCREASING SHEAR VALUES...ANY STORMS
THAT DEVELOP AHEAD OF THE SQUALL LINE WILL HAVE THE POTENTIAL FOR
ROTATION. STRONG WINDS...LARGE HAIL...ALONG WITH TORNADOES AT THE
END OF BOW FEATURES WILL BE POSSIBLE AS THE SQUALL LINE MOVES
THROUGH.

ALTHOUGH STORMS ARE EXPECTED TO BE MOVING RAPIDLY...PWAT VALUES
ARE VERY HIGH AND STORMS WILL PRODUCE HEAVY RAINFALL. 1 TO 2 INCH PER
HOUR RAINFALL RATES WILL NOT BE OUT OF THE QUESTION CAUSING SOME
MINOR FLOODING IN POOR DRAINAGE AREAS.

SHOWER ACTIVITY WILL BE ENDING OVER ALL BUT FAR EASTERN ZONES
OVERNIGHT. SOME LINGERING SHOWER ACTIVITY WILL END IN THE MORNING
HOURS ON WEDNESDAY IN THAT AREA. HIGH PRESSURE AND DRIER AIR WILL
THEN MOVE IN PRODUCING A NICE PLEASANT THANKSGIVING DAY.

IN THE EXTENDED...TEMPS BEGIN TO WARM AGAIN ON FRIDAY AS SOUTHERLY
FLOW RETURNS. A SERIES OF UPPER LEVEL DISTURBANCES WILL PRODUCE A
CHANCE OF SHOWERS FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

&&

.MARINE...SOUTHERLY WINDS ARE EXPECTED TO CONTINUE TO INCREASE
TONIGHT TO SCA CRITERIA. WINDS WILL THEN TURN TO THE NORTH ON
WEDNESDAY BEHIND THE COLD FRONT AND AGAIN INCREASE TO SCA CRITERIA.
WINDS WILL BEGIN TO DIMINISH LATE ON THURSDAY.

&&

.AVIATION...THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP DURING
THE AFTERNOON HOURS...THEN BECOME MORE NUMEROUS THIS EVENING AND
OVERNIGHT. THE THUNDERSTORMS WILL BE ACCOMPANIED BY STRONG GUSTY
WINDS AND HEAVY RAINFALL REDUCING VISIBILITIES TO AROUND 1 MILE.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  61  67  40  62 /  90   0   0   0
BPT  59  67  40  62 /  90   0   0   0
AEX  59  66  37  59 /  90   0   0   0
LFT  63  68  41  61 /  90  40   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH...LAZ027-028-030-031-041-042-051...UNTIL 03Z.
TX...TORNADO WATCH...TXZ180>182-201-215-216...UNTIL 03Z.
GM...TORNADO WATCH...GMZ450...UNTIL 03Z.
     SCA...GMZ450-455-470-475.

&&

PUBLIC/MARINE: 07-RUA
AVIATION: 24-ML
RADAR: ITO
Hazardous weather outlook, Nov 23, 5:00 AM CST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CST TUE NOV 23 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
241100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
500 AM CST TUE NOV 23 2004

.DAY ONE...TONIGHT...
THE REGION REMAINS IN VERY UNSTABLE AIR AS A STRONG COLD FRONT MOVING
THROUGH KANSAS THIS MORNING DIVES RAPIDLY SOUTHWARD. BY THIS
AFTERNOON A STRONG UPPER LEVEL SYSTEM TO OUR WEST WILL ENHANCE
WIDESPREAD RAINFALL AND SCATTERED THUNDERSTORMS ACROSS SOUTHEAST
TEXAS AND SOUTHERN LOUISIANA. SUNSHINE TODAY WILL HELP TO ENHANCE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SEVERE THUNDERSTORMS WILL BE
POSSIBLE TOWARDS THE AFTERNOON HOURS WITH THIS POTENTIAL CONTINUING
UNTIL FRONTAL PASSAGE AROUND SUNRISE TOMORROW MORNING WITH DAMAGING
WINDS...LARGE HAIL...AND TORNADOES POSSIBLE. IN ADDITION...THE GROUND
IS SATURATED AND RAINS TODAY WILL RUNOFF INTO LOCAL STREAMS AND
BAYOUS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...STRONG
NORTHWEST WINDS DURING THE DAY TOMORROW WITH SKIES CLEARING.
TEMPERATURES WILL CLIMB INTO THE MID 60S MOST LOCATIONS. RAINS
TO MOVE BACK INTO THE FORECAST LATE INTO THE WEEKEND AS ANOTHER
IN A SERIES OF FRONTS MOVE DOWN INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS POSSIBLE LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS.

In the hours before

Local storm report, Nov 23, 3:32 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
332 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             WOODVILLE               30.77N 94.42W
11/23/2004  1.00 INCH        TYLER              TX   PUBLIC

&&

SHAMBURGER
Local storm report, Nov 23, 3:35 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
335 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             IVANHOE                 30.68N 94.41W
11/23/2004  0.75 INCH        TYLER              TX   PUBLIC

&&

SHAMBURGER
Local storm report, Nov 23, 4:27 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
427 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          KOUNTZE                 30.37N 94.32W
11/23/2004                   HARDIN             TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS LIMBS AND TREES DOWN ON HIGHWAYS
            418 AND 1293 NEAR KOUNTZE.

&&

ML

The radar

The Lake Charles radar (KLCH), 100 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hardin

When
November 23, 4:27 PM CST to 4:30 PM CST
Where
Hardin County, 12 mi NE of Kountze
Rating
F2
Path length
3 mi
Path width
600 yd
Deaths
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
30.483, -94.167

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Hardin2004-11-2377FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425182.